Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 69, NWS Flagstaff, AZ

September 9, 2006Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Sep 9, 2006, 9:40 AM MST for Yavapai County, Arizona. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2006, 9:40 AM MST (16:40 UTC)
Expired
Sep 9, 2006, 10:45 AM MST
In force
65 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Yavapai County, AZ

The radar

The Phoenix radar (KIWA), 131 km from the middle of the area, began a volume at 16:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 4.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2006-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1338 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2006-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1338 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1175 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 091649
FFWFGZ
AZC025-091845-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
940 AM MST SAT SEP 9 2006

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

* UNTIL 1145 AM MST

* AT 936 AM MST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT FLASH
  FLOODING WAS STILL OCCURRING ALONG THE HASSAYAMPA RIVER NORTH OF 
  WICKENBURG. HEAVY RAIN FELL EARLIER THIS MORNING FROM 
  THUNDERSTORMS OVER THE HEADWATERS OF THE HASSAYAMPA AND MARTINEZ
  AND WEAVER CREEK IN YAVAPAI COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAGONER 
  AND LOCATIONS DOWN STREAM ALONG THE HASSAYAMPA IN YAVAPAI 
  COUNTY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS. ADDITIONALLY...COUNTRY ROADS AND LOW WATER 
CROSSINGS THAT PASS THROUGH DRY WASHES ARE SUBJECT TO FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3403 11280 3401 11275 3401 11265 3408 11253
      3422 11250 3429 11257 3426 11270 3412 11282

$$
TC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 9:35 AM MST, 5 minutes earlier.

Area forecast discussion, Sep 9, 9:35 AM MST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
935 AM MST SAT SEP 09 2006

.SYNOPSIS...A MOIST...COOL...AND UNSTABLE AIRMASS WILL REMAIN ACROSS
ARIZONA FOR THE NEXT SEVERAL DAYS. A LOW PRESSURE SYSTEM WILL MOVE
IN FROM THE NORTH ON SUNDAY AND MONDAY DECREASING STABILITY AND
INCREASING CHANCES FOR AFTERNOON AND EVENING THUNDERSTORMS.

&&

.DISCUSSION...A SHORTWAVE TROUGH IS SLOWLY MOVING THROUGH NORTHERN
ARIZONA TODAY. THIS SYSTEM CREATED THE INSTABILITY FOR THE
THUNDERSTORMS TO DEVELOP IN YAVAPAI COUNTY EARLIER THIS MORNING. AS
THIS TROUGH MOVES EASTWARD EXPECT ENHANCED CONVECTION IN NORTHERN
GILA COUNTY...THE MOGOLLON RIM AND THE WHITE MOUNTAINS AREAS.

SUNDAY THROUGH TUESDAY...ANOTHER LOW PRESSURE SYSTEM AND ASSOCIATED
TROUGH MOVES INTO NORTHERN ARIZONA DECREASING STABILITY AND
ENHANCING CONVECTIVE ACTIVITY. EXPECT SCATTERED THUNDERSTORM
ACTIVITY TO CONTINUE THROUGH THE AFTERNOON AND EVENING HOURS.
THUNDERSTORM COVERAGE WILL DECREASE SLIGHTLY BUT SHOULD CONTINUE
THROUGH THE NIGHT.

BOHLIN

&&

.AVIATION...FOR THE 18Z PACKAGE...SCT THUNDERSTORMS WITH LOCAL CIGS
AROUND 2K TO 3K FT AGL WITH VSBYS AOB 2SM WILL DEVELOP THROUGH THE
AFTERNOON AND EVENING HOURS. ACTIVITY SHOULD BECOME ISOLATED AFT
04Z. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

STAUDENMAIER

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 8, 10:50 AM MST, 22 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1050 AM MST FRI SEP 8 2006

AZZ004>018-037>040-090700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1050 AM MST FRI SEP 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

CLEAR SKIES AND RAIN-COOLED GROUND HAS ALLOWED FOR A SLOW START TO
CONVECTION TODAY. HOWEVER...THE COMBINATION OF STRONG SOLAR HEATING
AS WELL AS A MOIST AND UNSTABLE AIRMASS WILL LEAD TO THUNDERSTORM
DEVELOPMENT BY EARLY AFTERNOON. EXPECT STORM TO FORM FIRST ALONG THE
I-40 CORRIDOR FROM FLAGSTAFF WESTWARD. STORMS WILL THEN DROP SOUTH
AND SOUTHEAST INTO YAVAPAI AND GILA COUNTIES. THESE AREAS AS WELL AS
SOUTHERN COCONINO COUNTY WILL SEE THE MOST STORMS TODAY. AREAS NORTH
OF I-40 WILL SEE ISOLATED TO SCATTERED STORMS BY THE AFTERNOON.

THE STRONGER STORMS TODAY ARE CAPABLE OF PRODUCING VERY HEAVY RAIN
AN HAIL UP TO AN INCH IN DIAMETER. DUE TO THE RECENT HEAVY RAINS OVER
PORTIONS OF SOUTHERN COCONINO AND CENTRAL YAVAPAI COUNTY...THESE
AREAS WILL BE MORE PRONE TO FLASH FLOODING IF HEAVY RAINS AFFECT THE
SAME AREAS TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

EXPECT SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY...A SLOW
DECREASING TREND IN COVERAGE IS EXPECTED DURING THIS TIME PERIOD.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 5:57 PM MSTSevere Thunderstorm WarningFGZYavapai33 min
Sep 9, 5:48 AM MSTSevere Thunderstorm WarningFGZYavapai27 min
Sep 9, 6:18 AM MSTSevere Thunderstorm WarningFGZYavapai27 min
Sep 9, 6:33 AM MSTFlash Flood WarningFGZYavapai27 min
Sep 9, 6:44 AM MSTSevere Thunderstorm WarningFGZYavapai46 min
Sep 9, 7:13 AM MSTFlash Flood WarningFGZCoconino32 min
Sep 9, 7:45 AM MSTFlash Flood WarningFGZYavapai60 min
Sep 9, 8:37 AM MSTFlash Flood WarningFGZCoconino8 min
Sep 9, 11:29 AM MSTFlash Flood WarningFGZYavapai76 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.